I start rituxan infusions on Tuesday and I’m a little freaked out. Can anyone give me some advice about what to expect?
Hi Amanda, I’ve been through 4 rituxan infusions. I’ll describe the process they go through.
First bring snacks, magazines, a drink or water bottle (you want to drink alot of water to push the drug through you) and whatever else you might need. I bring my tablet, charger, phone, etc…
When you first get there the nurses will get you comfortable in the infusion chair and get your IV set up. I prefer mine near my wrist on top so I can use my arm easier than the one placed at the inner elbow.
They’ll give you a couple of benadryl and solumedrol just in case you are allergic to the rituxan. Then you wait about 30 minutes for that to kick in. I tend to get sleepy from it.
Then they start the rituxan drip. They start it at a very slow rate to make sure that you aren’t going to react. Tell them if you experience anything unusual. My back started cramping during the second infusion I had and I thought it was just my back acting up and didn’t say anything til it got really bad, it turned out I was reacting to the faster rate of the second infusion. First infusion takes about 6 hours to run, 2nd takes 3 or 4.
They gradually increase the flow rate over the next few hours until you are maxed. Then you just sit there until it has run it’s course.
You can get up to use the bathroom, you just have to bring your dancing partner with you (the IV pole).
I recommend asking for a warm blanket to wrap your arm in while the infusion is running as it’s a little chilly going in. Wear a short sleeve T-shirt or something that you can push up your arm so they can have access to insert the IV line.
It takes about 4 to 6 weeks for me to notice a difference. Then I get about 3 months of relief from the worst of the symptoms, maybe a 50% reduction. Then I gradually get worse until the next round of infusions.
Try to drink as much water as you can for the 48 hours after the infusion. It helps push it through you so it doesn’t linger in your bladder and cause damage there. It’s not as toxic as Cytoxan but you still want to get it through as fast as you can.
If you have questions for me, please ask. I remember not knowing what to expect so if I can help I’m more than happy to.
Gentle hugs, Annemarie
Thank you so much for the advice Annemarie. I feel better about the process already just knowing there’s someone out there to advice or listen if I have questions or concerns. Thank you again.
I got very sick to my stomach during my first infusion, they gave me phenergan for the nausea which helped. I take saltines with me & sprite to help settle my stomach. Also a large bottle of ice mountain water to help push it through me. Make sure you wear something you’re going to be comfortable in, I usually wear sweatpants & a tshirt. I’ll take a jacket to put over my shoulders, so they still have access to my arms for vitals & the IV. I’ll take a warm blanket to cover up with & my iPad, phone & a book to read.
Hi Amanda, I just finished my rounds in January. After trying Benlysta, this is the only thing that has helped. For the first time in 7 years I feel like myself again. I was really scared at first too, Annemarie is right, bring something to keep you occupied. It is really lengthy, my experience was pretty much the same. I got really bad leg cramps, but nothing too bad. Good luck!
Hey Amanda, I just had my first two infusions and now am waiting the six months for the next one. I haven’t had any problems or side effects from it. I felt better after the second one. I was using a power wheelchair and now I’m walking!
I tried Benlysta first, but it made me very nauseated for a week after the infusion. Now my Rheumy is taking me off prednisone and the quinacrine, yey!! I love it when they take meds away. I hope you have as good of results as I have. Mine took five hours, so yes bring a book or a tablet, I have a Galaxy Note ll and watched “The Walking Dead” while I was there.
I was freaked out too ! But it went great. I had been on benlysta and after experiencing great results for a while, it quit working. So, we decided to try rituxan. I have felt better these past 5 months than I have in 7 or 8 years. I did suffer from achy joints the first two weeks, but that subsided and now I’m feeling great. I have my next round schedule for mid march, and I’m actually excited about getting it. I hope it works wonders for you too!
Thanks fellow lupies. I appreciate all the advice and support and I don’t feel as nervous. This is supposed to help me get of prednisone too and I hope it works. I’m glad to hear that it has helped you all to feel better and hope that you continue to improve.
Ditto to Annemarie, except I got about a 75% symptom reduction and was able to taper to 1/3 of my steroid dose (which hadn’t been controlling symptoms all that well on its own with the plaquenil.) I also experience the decline heading into the next round, but the timing to infusions can be changed by your doc after the first few (i.e. a year into using it) if it seems to be needed sooner. Coverage by insurance could get tricky in that case though.
As far as side effects, I felt like I had the flu after each infusion during my first round last spring, then slept for about 18hrs afterwards! But felt better when I woke up from all the resting. My second round, this past fall, I had much lighter post-infusion symptoms (I’m guessing because my b-cell levels were already lowered from my initial treatment. They try to start your next round based on a combo when your symptoms are creeping back and your cell counts are showing up.)
Good luck! Get cozy! And one more tip: increased anxiety during the infusion will make adverse reactions more likely! Think staying calm helps your body stay calm too. A great thing about how they do these is how slow they take it and how much monitoring you get. If the monitoring discovers any problem or you start noticing a problem, keeping relaxed and trusting the nurse to address it will help everything go much better addressing it. And do speak up early, because it may simply be a matter of another Tylenol or Benadryl to manage it, even without slowing the infusion